Stopping Psychotropic Medication – The Wrong Way and the Right Way – Highlights from RCPsychIC 2019
This article is based on the talk by Prof David Taylor at the RCPsych IC 2019.
1.Clinicians know that sudden withdrawal of lithium can worsen outcome to a large extent with patients relapsing more frequently into mania and depression. [Suppes T et al., 1991]
2. Rapid withdrawal of anticonvulsants have a similar poor outcome, and with antidepressants, the recurrence risk for depression is much shorter after rapid than after gradual discontinuation of the medication.[Baldessarini R et al., 2010]
3. Mitigation of withdrawal symptoms can be achieved through carefully tapered discontinuation due to the hyperbolic relationship between drug dose and activity. The principle behind the tapered discontinuation is based on the law of mass action whereby there is a steep increase in effect at small doses of drug, flattening out as receptors become increasingly saturated.
4. Dose effects are important; using citalopram as an example, halving the dose from 60 mg to 30 mg reduces the pharmacological activity at the SERT transporter only by a couple of percentage points. Dose reductions at the bottom end of the dose range have a much larger effect, and this is where care is needed. Antipsychotics show a similar phenomenon.
Guidelines recommend short tapers, of between 2 weeks and 4 weeks, down to therapeutic minimum doses, or half-minimum doses, before complete cessation. Studies have shown that these tapers show minimal benefits over abrupt discontinuation, and are often not tolerated by patients.
Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms. Other types of medication associated with withdrawal, such as benzodiazepenes, are tapered to reduce their biological effect at receptors by fixed amounts to minimise withdrawal symptoms. These dose reductions are done with exponential tapering programmes that reach very small doses. This method could have relevance for tapering of SSRIs.
We examined the PET imaging data of serotonin transporter occupancy by SSRIs and found that hyperbolically reducing doses of SSRIs reduces their effect on serotonin transporter inhibition in a linear manner. We therefore suggest that SSRIs should be tapered hyperbolically and slowly to doses much lower than those of therapeutic minimums, in line with tapering regimens for other medications associated with withdrawal symptoms. Withdrawal symptoms will then be minimised. [Horowtiz and Taylor, 2019]
5. A study of acute treatment in patients from the 1970s showed that responders to placebo on follow-up had ~100% relapse rate. Antidepressants are useful acutely, and people who respond without treatment do not generally stay well. However, there are concerns about long-term treatment – the benefits vs the possibility that the patient may become worse rather than better (similar to the dopamine super-sensitivity psychosis phenomenon).
6. Clinicians need to be more cautious about how they stop antipsychotics. There is little doubt that withdrawal from medication in the first few years of treatment results in a high likelihood of relapse. Rates of relapse may reflect the speed at which the medication is withdrawn rather than the actual withdrawal.
7. A study of first-episode psychosis revealed a five-fold increased risk of relapse following breaks in antipsychotic treatment.[Winton-Brown T et al., 2017]
8. Other data showed that gradual withdrawal over three weeks or from a depot antipsychotic results in lower rates of relapse than abrupt withdrawal, and depots might provide a window into the benefits of slow withdrawal.
9. The use of long-acting injectables such as three-monthly haloperidol may be beneficial in the withdrawal process where it is recommended to reduce drugs slowly.[Lako I et al, 2013]
10. The evidence shows that all psychotropics should be stopped slowly unless the patient has a severe or life-threatening adverse event.